CaltechAUTHORS
  A Caltech Library Service

Low-Reynolds-number flow past cylindrical bodies of arbitrary cross-sectional shape

Lee, S. H. and Leal, L. G. (1986) Low-Reynolds-number flow past cylindrical bodies of arbitrary cross-sectional shape. Journal of Fluid Mechanics, 164 . pp. 401-427. ISSN 0022-1120. http://resolver.caltech.edu/CaltechAUTHORS:20120627-100920779

[img]
Preview
PDF - Published Version
See Usage Policy.

1072Kb

Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:20120627-100920779

Abstract

A numerical implementation of the method of matched asymptotic expansions is proposed to analyse two-dimensional uniform streaming flow at low Reynolds number past a straight cylinder (or cylinders) of arbitrary cross-sectional shape. General solutions for both the Stokes and Oseen equations in two dimensions are expressed in terms of a boundary distribution of fundamental single- and double-layer singularities. These general solutions are then converted to integral equations for the unknown distributions of singularity strengths by application of boundary conditions at the cylinder surface, and matching conditions between the Stokes and Oseen solutions. By solving these integral equations, using collocation methods familiar from three-dimensional application of ‘boundary integral’ methods for solutions of Stokes equation, we generate a uniformly valid approximation to the solution for the whole domain. We demonstrate the method by considering, as numerical examples, uniform flow past an elliptic cylinder, uniform flow past a cylinder of rectangular cross-section, and uniform flow past two parallel cylinders which may be either equal in radius, or of different sizes.


Item Type:Article
Related URLs:
URLURL TypeDescription
http://dx.doi.org/10.1017/S0022112086002616DOIUNSPECIFIED
http://journals.cambridge.org/action/displayAbstract?fromPage=online&aid=391712PublisherUNSPECIFIED
Additional Information:© 1986 Cambridge University Press. Received 1 May 1985 and in revised form 8 October 1985. Published online: 21 April 2006.
Record Number:CaltechAUTHORS:20120627-100920779
Persistent URL:http://resolver.caltech.edu/CaltechAUTHORS:20120627-100920779
Official Citation: S. H. Lee and L. G. Leal (1986). Low-Reynolds-number flow past cylindrical bodies of arbitrary cross-sectional shape. Journal of Fluid Mechanics, 164 , pp 401-427 doi:10.1017/S0022112086002616
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:32136
Collection:CaltechAUTHORS
Deposited By: Ruth Sustaita
Deposited On:27 Jun 2012 17:20
Last Modified:26 Dec 2012 15:24

Repository Staff Only: item control page